Like most women in the world, I've had weight problems. Like a majority of these same women, I also have a mistaken perception of my physical features. When I feel thin and in shape and people take pictures I see the pudgy chipmunk cheeks and wonder why I couldn't see those before the images existed. When I feel as if my legs are so swollen I can't fit into clothes that aren't labeled Barnum & Bailey, pictures show me as lean. Weird. But true.
For many of us, weight is just a minor inconvenience, with just simple reasons for it to change. We may be on birth control, (average weight gain 5-15 lbs), we may be on medications, (antidepressants, for example, can slow metabolism down so we get about 1 to 5% of our body weight added), or we may have a reaction to foods, such as sodium causing water to turn us into balloons. It's an average of 10 lbs of fluctuation a month even if you don't take medications or have a limited salt intake. It's just life. You weigh less after bowel movements, you weigh more after working out due to water and muscle weight, and you weigh less if you haven't had any liquids. It's not a weight issue, it's a healthy body you and I need to focus our attentions, towards, and this will help keep our body image in check.
As a child, I was not exactly a skinny kid, except in third grade, when, for some unexplained reason, I suddenly looked like a rail. I went through my prescription history and learned when I was on asthma medications that seemed to work as amphetamines do, my weight was remarkably increased. Inhalers didn't have steroids then, and the primary use of caffeine for children was in opening up airways. Doctors prescribed benadryl and coffee. After much testing a full cocktail of allergy meds became a monthly ritual. The years I had my bicycle also proved to be my lean years. But, I was given allergy shots, and the asthma dissipated over time.
When my parents went through a rather dramatic and drawn out custody battle, my weight suddenly shot up. It was puberty that was at hand. My hormones were a little nutty, and even back then, I spent at least one week a month on my knees, on the new prescription drug, "motrin", and even had muscle relaxants prescribed. At eleven, I was passing into the new world of menstruation, and all I had read and had been told led me to believe that women just have to deal with cramps, pain, and other distress that came along with womanhood. I was expecting to grow by massive leaps, and didn't seem too surprised when I was pudgy again.
Over the next three years, I was given Librax, Motrin, Robaxin, and phazyme. You could track the dosages in my history, look at my photographs, and tell exactly when my dosages were going up, and when they were pulled back. My body was not happy with the medications. Suddenly, I went off all medications, except for those required for the managing of Irritable Bowel Syndrome, the day I went to bootcamp in Orlando, Florida. The decision was more a matter of keeping my body as healthy as possible, despite occasional asthma and feminine destruction. I wanted to have a clean slate for my new life.
A friend of mine had Crohn's disease, and I visited her in the hospital not long before my flight. She was a tiny woman, with freckles, red hair, and although African-American, she looked like a little Tinkerbelle. The show we did together even had her cast as the fairy creature. I was always in awe of her courage in handling her illness. She was so used to it, and yet she was there, at 17 years old, with IV's in her. She was the first person to tell me, "You look swollen", and talked to me about the medications I was on. We had worked together in a Boston Youth Theater, and her brother played leads in the shows. He walked in just as we were finishing our chat. I never saw her again, but I always remember that conversation.
Suddenly, bootcamp was over. The winter in Florida was transformed into a spring in Chicago. During that summer, I took no medications at all, except Tylenol during cramps. My mental stability was all over the place, as I was unknowingly in withdrawal for the Librax. But, the oddest change was that my weight suddenly leveled off at 119 pounds. I stayed that way for twelve years. Occasionally, as I was placed on other medications for different reasons, I would notice my face and hands a little puffier, but I never tracked the meds on a time line with my weight.
When I was in my early thirties, a doctor placed me on antidepressant medication. It was at this time that I really started to notice that no matter how much I did, no matter how long I was at the gym, no matter how many times I went dancing with friends, waited tables, worked nights in shows- I couldn't lose the sudden increase of twenty pounds. I asked my doctor if I was experiencing side effects from the medication. He said, "Not likely. You just seem to retain water. You're getting older, you know." Really? I hadn't noticed. There's a photograph if me riding horses on my 30th Birthday and I am a size five. Three years later, I'm on the same horse, and I'm now an eight. Something wasn't right.
For most of my thirties, I worked out heavily. I was sword fighting in ren-faires, wearing costumes that were 20-30 lbs each. I was at the gym. I was eating one meal or less a day. But, there was always medications in my system. I started showing signs that the Ehlers-Danlos had progressed, and there was a three year period before I started with the Veterans, and Medicare, that I had no medications in my system at all. Suddenly, I was back down to 119 pounds. Nothing had changed, except the drugs. In fact, I was doing less than ever, so I should have been gaining weight. The loss was rather rapid, nearly 50 pounds in four months time. And it stayed off. But, then I was given new health care, and the doctors were concerned that the pain the dislocations caused was not managed.
When I was 40, I was given narcotics and opioids to handle the pain. Over a short period of time, my weight started to creep back up again. I was given antidepressants. Again the weight would rise. Nothing else had changed, just the drugs. I went to have my septum repaired and one of the interns noted that I had prednisone, and was showing signs of edema in my hands and feet. He even marked in my chart that my face and eyes appeared puffy. I started a diary of weight changes, swelling changes and even when my hands were puffy. The results startled me. The doctors barely shrugged it off.
During the times I take my pain medications I swell up between 3-5 inches around my ankles, hands, belly, and even my head. When I take meds, I have swelling that gives the appearance of being drastically overweight. It took three years for any doctor to remark about this. I only wear clogs, as I can't buckle, tie, or zip, and she said to take my shoes off. I told her I couldn't. My feet were swelled up into the shoes. She did a test to see how big of an indent she could make,and how long it lasted. Now I was given a new drug- a diuretic. I am supposed to take this diuretic in the morning.
The diuretic doesn't seem to work at all until the times of the day when I am taking pain medication. Suddenly, the swelling starts up, and the trips to the bathroom are frequent. I brought this up to the Veteran Health doctor, and she told me, "Yeah, that's too bad". I gain up to twenty-three pounds in a week during times when I have many dislocations, and drop down to about six pounds within "normal" when I am relatively joint stable. The doctor is not convinced that my metabolism has been affected by pain meds, and keeps trying to tell me that "Morphine makes you skinny!" as if I had no idea that the correlation of the opiate and my weight chart are simply coincidence.
However, the FDA seems to disagree. In fact, it's an antidiuretic. Swelling will occur. Even Merck, the medical students manual for education, and one of the largest producers of drugs in the country posts directly on their site morphine decreases sleep, libido, increases swelling, and weight gain is expected for long term users.
Today's questions- Are you noting in a diary or a time line any physical or mental changes that occur when you take medications? Have you been told by a doctor to disregard side effects? What has been the biggest surprise discovered by reading the medication inserts for your prescriptions or over-the-counter meds and supplements?